Texas, 2011

High Wind in Texas, April 6, 2011

April 6, 2011 · NWS LUB · 2 events in 2 counties and zones

Scattered high-based virga showers spread over the extreme southwestern Panhandle and the northwestern South Plains during the late evening hours of the 6th. This weak convection resulted in localized severe wind gusts as measured by the Texas Tech University West Texas and KVII-TV Schoolnet mesonets near Lazbuddie (Parmer County) and Amherst (Lamb County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered high-based virga showers spread over the extreme southwestern Panhandle and the northwestern South Plains during the late evening hours of the 6th. This weak convection resulted in localized severe wind gusts as measured by the Texas Tech University West Texas and KVII-TV Schoolnet mesonets near Lazbuddie (Parmer County) and Amherst (Lamb County). No damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 6, 5:34 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Apr 6, 5:34 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT WED APR 6 2011

.AVIATION...
A FRONTAL BOUNDARY WAS MOVING SOUTHWARD BETWEEN KCDS AND KLBB THIS
EVENING HOWEVER THERE ARE DOUBTS ON WHETHER THIS BOUNDARY WILL
MAKE IT IN TO KLBB. HAVE LEFT ANY WIND SHIFT OUT OF THE KLBB TAF
FOR NOW THOUGH THE FRONT MAY BRIEFLY ENTER THE TERMINAL BUT
QUICKLY WASH OUT. OTHERWISE...MID LEVEL CLOUDS WILL INCREASE THIS
EVENING. CONDITIONS WILL BECOME BREEZIER TOMORROW AFTERNOON AT
BOTH TAF SITES WITH NEAR 30KT AT KLBB. EXPECT SOME MINOR
VISIBILITY RESTRICTIONS AT KLBB TOMORROW AFTERNOON DUE TO BLOWING
DUST.

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT WED APR 6 2011/

SHORT TERM...
MID AND UPPER LEVEL HEIGHT GRADIENTS WILL TIGHTEN TONIGHT INTO
THURSDAY AS A LOW PRESSURE SYSTEM CROSSING NORTHERN BAJA OPENS
FURTHER AND WEAKENS AS IT EJECTS JUST NORTH OF THE AREA. A
THICKENING MID AND UPPER LEVEL MOISTURE FETCH SHOULD PASS OVERNIGHT
HELPING KEEP OVERNIGHT LOWS UP AGAIN ALTHOUGH A WEAK FRONT EDGING
INTO NORTHEAST ZONES WILL DROP TEMPERATURES IN THAT AREA SOME.
SURFACE PRESSURE FIELD SHOULD RESTORE BACK TO TYPICAL SURFACE LEE
TROUGH PULLING EAST A BIT THURSDAY AFTERNOON ALLOWING RENEWED
DOWNSLOPE WEST-SOUTHWEST WINDS. LATEST GUIDANCE INDICATES NEAR WIND
ADVISORY LEVELS MAINLY NORTHWEST ZONES WITH SPEEDS UP ENOUGH TO
RETAIN MENTION OF BLOWING DUST ON THE CAPROCK TOMORROW AFTERNOON AS
WELL. ANOTHER LESS THAN PERFECT DAY THOUGH EXPECTING A BIT MORE
COMFORTABLE HIGHS MAINLY 80S ON THE CAPROCK WITH LOWER 90S OVER THE
ROLLING PLAINS. RMCQUEEN

LONG TERM...
EXTENDED FORECAST REMAINS FOCUSED ON PERIODS OF CRITICAL FIRE
WEATHER CONDITIONS EXTENDING THROUGH MUCH THE WEEKEND...WITH A
REPRIEVE FINALLY ANTICIPATED BY EARLY NEXT WEEK. THERE MAY ALSO BE A
BRIEF SHOT AT STORMS OVER THE EASTERN SECTIONS EARLY SUNDAY WITH
ANOTHER POSSIBILITY OF STORMS AREA-WIDE NEXT WEDNESDAY OR WEDNESDAY
NIGHT.

SOUTHWESTERLY FLOW ALOFT WILL BE ON THE INCREASE LATE THIS WEEK INTO
THE WEEKEND AS AN UPPER LEVEL STORM SYSTEM DIGS SOUTHWARD ALONG THE
WEST COAST AND THEN EJECTS EAST-NORTHEASTWARD ACROSS THE
CENTRAL/SOUTHERN PLAINS ON SUNDAY. THIS PATTERN WILL SUPPORT AN
EXTENDED PERIOD OF BREEZY TO WINDY CONDITIONS OVER WEST TEXAS WITH
HEIGHTENED FIRE WEATHER CONCERNS /SEE THE FIRE WX SECTION FOR
DETAILS/. OF THE FRI-SUN TIME-FRAME...IT APPEARS FRI WILL SEE THE
WEAKEST OF THE WINDS...THOUGH THEY WILL STILL BE BREEZY...SUSTAINED
IN THE 15-25 MPH RANGE. THE BREEZY SOUTHWEST WILL PUSH HIGHS INTO
THE 80S...WITH LOW TO MID-90S ACROSS THE EAST. LOW-LEVEL MOISTURE
MAY SNEAK INTO THE SE/E ZONES EARLY IN THE DAY...BUT THE DRYLINE IS
EXPECTED TO SHARPEN EAST OF THE CWA DURING THE AFTERNOON...KEEPING
ANY SHOT AT STORMS EAST WITH IT. A SIMILAR DAY WILL FOLLOW
SAT...WITH A BRIEF PERIOD OF MOISTURE RETURN EARLY...BUT WITH THE
DRYLINE MIXING TO AROUND OR JUST EAST OF THE EASTERN CWA BORDER BY
AFTERNOON. HIGHS WILL AGAIN TOP OUT AROUND 15 DEGREES ABOVE
AVERAGE...THOUGH WINDS WILL ALSO BE ON THE INCREASE FROM
FRIDAY...THREATENING ADVISORY LEVELS ON THE CAPROCK BY LATE IN THE
DAY.

THE LATEST MEDIUM RANGE GUIDANCE IS NOW IN DECENT AGREEMENT
THAT A CLOSED LOW WILL THEN MOVE FROM NM INTO KS ON SUN...WITH THE
STRONGEST WIND FIELDS TRANSLATING ACROSS THE AREA THEN. BEFORE THESE
WINDS WHISK THE MOISTURE AWAY...THERE DOES APPEAR A SMALL WINDOW SAT
NIGHT WHEN LOW-LEVEL MOISTURE RETURN AND INCREASING LIFT FROM THE
APPROACHING SYSTEM COULD SPARK STORMS...PRIMARILY ACROSS THE EASTERN
SECTIONS. HENCE...HAVE ADDED A MENTION OF STORMS FOR THE ROLLING
PLAINS FROM 00-12Z ON SAT. AFTER THAT THE ATTENTION WILL TURN TO THE
WINDS. THE LATEST MEX NUMBERS HAVE DO SHOW 36 KNOTS OF WIND FOR
KLBB...SO THIS DAY WILL DEFINITELY HAVE TO BE WATCHED FOR A HIGHER
END WIND/BLOWING DUST/FIRE WEATHER DAY. HOWEVER...A PACIFIC FRONT
WILL ALSO BE MOVING THROUGH WHICH SHOULD HELP KNOCK TEMPERATURES
DOWN TOWARD AVERAGE...PERHAPS HELPING TO MITIGATE THE FIRE WEATHER
RISK SOMEWHAT.

A SHORTWAVE RIDGE WILL FOLLOW EARLY NEXT WEEK WITH LIGHTER WINDS AND
HIGHS MODERATING BACK INTO THE 70S AND 80S EARLY NEXT WEEK. BEYOND
THAT...THERE IS DECENT AGREEMENT THAT A STORM SYSTEM MOVING THROUGH
CANADA WILL DRIVE A COLD FRONT IN THE AREA ON WEDNESDAY AS A
SHORTWAVE TROUGH APPROACHES FROM THE WEST...PERHAPS PROVIDING A SHOT
OF SHOWERS/STORMS BY THE MIDDLE OF NEXT WEEK. HENCE...HAVE DECIDED
TO INCLUDE A SLIGHT CHANCE OF STORMS TO ROUND OUT THE FORECAST NEXT
WED.

FIRE WEATHER...
MORE CRITICAL FIRE WEATHER DAYS ARE AHEAD...WITH EACH DAY RESULTING
IN FURTHER DETERIORATION OF THE ALREADY POOR FUELS SITUATION.

GUSTY DOWNSLOPE WESTERLY WINDS WILL EASE EARLY THIS EVENING THOUGH A
COLD FRONT EDGING SOUTHWARD THROUGH NORTHEAST ZONES WILL ADD A
COMPLICATING WIND SHIFT. HUMIDITY LEVELS ARE IMPROVING BUT NOT
IMMEDIATELY BEHIND THE FRONT. FEEL BEST TO RETAIN THE CURRENT RED
FLAG WARNING UNTIL 2000 ALTHOUGH MANY CONDITIONS MAY RELAX PRIOR TO
THAT TIME. THURSDAY STILL LOOMS AS AN EVEN WINDIER DAY AS MID AND
UPPER LEVEL HEIGHT GRADIENTS TIGHTEN WHILE THE SURFACE LOW REFORMS
JUST TO THE NORTH. A MODEST OVERNIGHT RELATIVE HUMIDITY RECOVERY
SHOULD DISSOLVE BY MIDDAY WITH VERY DEEP MIXING SETTING IN. SUSTAINED
WINDS APPROACHING 30 MPH OVER NORTHWEST ZONES...AND 20 TO 25 MPH
MOST REMAINING AREAS...ON TOP OF POOR FUELS AND EXTREME FIRE DANGER
CERTAINLY JUSTIFY RETAINING THE RED FLAG WARNING. RMCQUEEN

FIRE WEATHER CONCERNS WILL REMAIN ELEVATED ON THROUGH THE WEEKEND.
FRIDAY SHOULD SEE THE LIGHTEST WINDS...THOUGH THEY WILL STILL LIKELY
BE IN THE 15-25 MPH RANGE AT 20FT ON THE CAPROCK...AS HUMIDITIES
FALL TO AROUND 10 PERCENT OR LESS. HENCE...A FIRE WEATHER WATCH HAS
BEEN POSTED FOR ALL BUT THE ROLLING PLAINS FRIDAY AFTERNOON.

SOUTHWESTERLY WINDS OF 20-30 MPH WILL SPREAD ACROSS MUCH OR ALL OF
THE AREA ON SATURDAY AS MUCH ABOVE NORMAL TEMPERATURES AND VERY DRY
AIR REMAIN IN PLACE. HENCE...A FIRE WEATHER WATCH HAS ALSO BEEN
POSTED FOR THE ENTIRE CWA SATURDAY AFTERNOON.

WINDS MAY INCREASE EVEN FURTHER ON SUNDAY AS A PATTERN VERY SIMILAR
TO THE SOUTHERN PLAINS WILDFIRE OUTBREAK UNFOLDS AND FIRE WEATHER
HEADLINES MAY BE NEEDED IN THE NEAR FUTURE. HOWEVER...THE ONE
NEGATIVE IS THAT A PACIFIC COLD FRONT IS EXPECTED TO MOVE THROUGH
DROPPING TEMPERATURES TOWARD NORMAL FOR LATE IN THE
WEEKEND...PERHAPS HELPING TO MITIGATE THE FIRE WEATHER THREAT
SOMEWHAT. FIRE WEATHER CONDITIONS SHOULD FINALLY IMPROVE EARLY NEXT
WEEK AS WINDS DECREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  80  43  80  44 /  10   0   0   0   0
TULIA         54  83  46  84  47 /  10   0   0   0  10
PLAINVIEW     54  84  47  85  50 /  10   0   0   0  10
LEVELLAND     55  85  48  85  49 /  10   0   0   0  10
LUBBOCK       55  85  51  86  51 /  10   0   0   0  10
DENVER CITY   53  84  50  84  52 /  10   0   0   0  10
BROWNFIELD    53  85  50  86  49 /  10   0   0   0  10
CHILDRESS     51  90  53  92  55 /  10  10   0   0  10
SPUR          57  89  54  92  60 /  10   0   0   0  10
ASPERMONT     61  92  56  93  58 /  10   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

RED FLAG WARNING FROM 10 AM TO 8 PM CDT THURSDAY FOR THE
FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>025-027>030-033>036-039>042.

&&

01
Hazardous weather outlook, Apr 6, 7:25 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT WED APR 6 2011

TXZ021>044-080130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
825 PM CDT WED APR 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PROLONGED PERIOD OF CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THROUGH THE END OF THE WEEK AND INTO THE WEEKEND AS A STRONG LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST COAST LATE IN THE WEEK.
SOUTHWEST WINDS MAY INCREASE TO 30 MPH ON THURSDAY RESULTING IN
AREAS OF BLOWING DUST MAINLY ON THE CAPROCK. SIMILAR WINDS ARE
POSSIBLE FRIDAY AND INTO THE WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Parmer

When
April 6, 9:15 PM CST
Where
Parmer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

High Wind, Lamb

When
April 6, 10:35 PM CST
Where
Lamb forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 303019, 303020.